Kentucky, 2019

Damaging Winds in Kentucky, June 23 to 24, 2019

June 23 to 24, 2019 · NWS LMK · 20 events in 16 counties and zones

On June 23, like the events on June 21, large MCSs that originated in Kansas and Missouri continued traveling south and east while expanding. These systems took advantage of afternoon heating that fueled stronger lines and expanded stretching over multiple states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On June 23, like the events on June 21, large MCSs that originated in Kansas and Missouri continued traveling south and east while expanding. These systems took advantage of afternoon heating that fueled stronger lines and expanded stretching over multiple states. The result was severe damage that included downed trees and power lines in multiple Kentucky counties.

On June 24, another line of storms moved through central Kentucky ahead of a cold front. Only one report of damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 23, 12:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 23, 12:14 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
214 PM EDT Sun Jun 23 2019

...Updated Aviation and Forecast Discussions...

.Forecast Update...
Issued at 210 PM EDT Sun Jun 23 2019

Severe T-storm Watch #434 is in effect for portions of southern
Indiana through 8pm EDT/ 7pm CDT.  A line of strong to severe storms
moving northeast out of southwest Indiana has produced 54 mph out of
Vincennes, IN and continues to show strong wind signatures on radar.
With plenty of DCAPE in the area and decent lapse rates, feel a
severe threat will continue with this storm complex for the next 2-4
hrs.

Issued at 1040 AM EDT Sun Jun 23 2019

Late this morning a few t-storms were over south central KY in a
mainly elevated environment producing briefly heavy rainfall and
lightning.  Expect this convection to continue to move east out of
the area through the noon hour.

There should be a relative lull in convection over our area late
this morning and afternoon as an upper level ridge axis moves
through the region.  At the sfc, a warm front from Jasper, IN to
Richmond, KY as of 10am will continue to move NE this afternoon
allowing a slightly warmer, moist (low 70s dewpts) airmass to move
into the region.  The main focus for late this afternoon/evening
will be the complex of storms over southeast MO/southern IL this
morning.  These storms are expected to move northeast along the west
side of the ridge axis today and tonight and could result in strong
to severe weather over portions of our region.  Ahead of the storm
complex, CAPE values of 2500-3500 j/kg are projected in model
soundings with modest 0-6 km shear (25-30 kts).  DCAPE of 1000-1100
j/kg and decent lapse rates will provide a strong to damaging wind
threat.  Although freezing levels are pretty high in this
environment, can't rule out some small to marginally severe hail
this afternoon/evening as well.  The 12Z RAP and HREF seem to have
the best handle on the strengthening complex of storms over
southeast MO/IL although timing is a bit off.  Initially this
complex should threaten southern Indiana and portions of north
central KY late this afternoon and evening with additional storms
moving in this evening over central KY.  However, it remains
uncertain how much of a dampening effect the upper ridge will
provide later today and tonight possibly squashing any severe
threat.

&&

.Short Term...(Today and tonight)
Issued at 405 AM EDT Sun Jun 23 2019

A line of thunderstorms has developed over the past hour from
central Illinois southeast into western KY. These appear to be
developing along what had been a meandering stationary front that is
starting to drift northeast as a warm front. In the upper levels of
the atmosphere, the ridge of a 50H trof lies from the Great Lakes to
the Florida panhandle, just ahead of the developing convection.
Short term model guidance has been typically poor with the ridge-
riding convection the past several days, and today is no exception.
The 02Z SPC HRRR seems to have handled this development - along with
the ongoing MCS in the Missouri Valley - better than other runs, so
have based today's forecast mostly on this.

With the above in mind, the early morning storms are expected to
quickly lose steam south of the Ohio River as they drift eastward,
and have already hinted at that. After this line moves into the
forecast area and dissipates, a second round of storms is progged to
follow for this afternoon.  This is the extension of storms now over
western Arkansas moving east-northeast as the upper ridge axis
passes through the Ohio Valley.  The hourly HRRR runs have been
inconsistent with this as well, so confidence on timing and location
of this as it gets closer to us is not high.  For all the
uncertainty, however, a couple of things are more clear in that,
with the warm front passing through, temperatures and dew points
will rise, making for a more sultry day.  Also, the storms that do
come through will be working with warm temperatures and a weak wind
field aloft, so other than the ever-present lightning threat, these
are not expected to be severe weather makers.

Precip chances linger through tonight as a weakening upper trof
rotates through the upper plains.  Again though, these will be
relatively weak, and rainfall amounts will remain below 1/4 of an
inch.

High temperatures will be in the 80s today, and lows tonight will be
in the lower 70s thanks to the influx of higher dewpoints on
southerly winds.

.Long Term...(Monday through Saturday)
Issued at 157 AM EDT Sun Jun 23 2019

Monday and Monday night a shortwave trough will lift from the
Midwest into the Upper Great Lakes while its surface cold front
swings into the Ohio Valley and weakens. Moisture pooling ahead of
this system may take precipitable water amounts slightly above two
inches (especially east of I-65), and there will be enough
instability and shear for organized convection.

Once that trough moves out, zonal flow will replace it through
midweek, transitioning to ridging late in the week. The swiftest
corridors of mid and upper flow will shift northward to the Canadian
border region. It's noted that during this time period the
operational GFS is much wetter than the model's ensemble mean, and
cooler with afternoon highs. The EC is very close to its ensemble
mean with both PoPs and temperatures. Will lean more toward the
ECMWF for this package, resulting in a drier and warmer outlook.
This also agrees with previous forecasts. Still can't completely
rule out widely scattered diurnal convection, especially Tuesday and
Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Updated at 200 PM EDT Sun Jun 23 2019

A complex of storms moving northeast through southwest Indiana will
impact HNB within the next hour causing IFR conditions and wind
gusts up to 45-50kts. If this storm complex maintains itself and
develops a bit more on the southern edge, SDF could be impacted as
early as 20Z.  However, the best time period for a line of
convection moving through all TAF sites will be this evening between
23-6Z.  MVFR-IFR conditions and gusty winds will likely accompany
these evening storms. Overnight expect mainly showers behind the
line of storms with a more notable complex of showers/storms
potentially developing around sunrise through the morning hours.

Outside of storms, expect mainly VFR conditions through tonight.
MVFR cigs may become more dominant at SDF/HNB tomorrow morning after
sunrise.

Winds through the TAF period will be SSW.  Higher gusts can be
expected in convection throughout the TAF period.  Winds may be
breezy tomorrow afternoon outside of storms as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...AMS
Short Term...JBS
Long Term...13
Aviation...AMS
Hazardous weather outlook, Jun 23, 9:03 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1103 AM EDT Sun Jun 23 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241515-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1103 AM EDT Sun Jun 23 2019 /1003 AM CDT Sun Jun 23 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Periods of thunderstorms will again occur across the region today.
Some of the late afternoon and evening storms could become strong to
severe with the main threats being strong winds and hail. Heavy
downpours in storms combined with saturated soils from the rains of
the past week, could result in quickly rising small creeks as well as
ponding of water on roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms are expected on Monday as a cold front moves through. Locally
heavy downpours and gusty winds will be the main threats in addition
to the lightning that is found in every thunderstorm.

.SPOTTER INFORMATION STATEMENT...

JBS/13/AMS

In the hours before

Special weather statement, Jun 23, 12:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 PM EDT Sun Jun 23 2019

INZ076-077-083-084-231915-
Crawford-Orange-Washington-Dubois-
229 PM EDT Sun Jun 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DUBOIS...
NORTHWESTERN CRAWFORD...ORANGE AND WESTERN WASHINGTON COUNTIES...

At 229 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Shoals to 11 miles east
of Jasper to near Dale. Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Paoli, English, Ferdinand, Orleans, French Lick, Stampers Creek,
Orangeville, Campbellsburg, West Baden Springs and Birdseye.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3842 8628 3826 8657 3825 8679 3820 8680
      3820 8698 3836 8679 3853 8676 3853 8668
      3869 8668 3869 8631 3873 8631 3876 8628
      3878 8620
TIME...MOT...LOC 1829Z 242DEG 39KT 3870 8668 3839 8673 3815 8702

EBW
Special weather statement, Jun 23, 12:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM CDT Sun Jun 23 2019

KYZ026-061-231915-
Butler-Ohio-
137 PM CDT Sun Jun 23 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BUTLER
AND SOUTHERN OHIO COUNTIES...

At 136 PM CDT, strong thunderstorms were clustered near Central City,
moving northeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartford, Morgantown, Beaver Dam, Centertown, Mchenry, Rockport,
Rochester, Monford, Huntsville and Mining City.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3738 8709 3746 8710 3748 8713 3748 8711
      3755 8705 3760 8698 3726 8660 3707 8692
      3707 8694 3708 8693 3711 8689 3716 8693
      3718 8689 3724 8691 3727 8698 3732 8699
      3736 8703 3737 8708 3733 8711 3734 8714
TIME...MOT...LOC 1836Z 228DEG 24KT 3724 8703

EBW

The radar

The Nashville radar (KOHX), 52 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
June 23, 1:15 PM CST to 1:17 PM CST
Where
Simpson County, 0.77 mi S of Neosheo
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.709, -86.671

Several Trees were down across the county along with 4 broken power poles on WRECC lines.

Thunderstorm Wind, Hancock

When
June 23, 1:33 PM CST
Where
Hancock County, 1.87 mi S of Petrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.903, -86.804

A tree was reported down on Highway 271 South.

Thunderstorm Wind, Butler

When
June 23, 1:43 PM CST
Where
Butler County, 0.28 mi S of Monford
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.266, -86.650

There were three trees reported down on Brownsville Road.

Thunderstorm Wind, Edmonson

When
June 23, 2:09 PM CST
Where
Edmonson County, 1.52 mi NE of Brownsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.195, -86.249

A tree fell on Houchin Ferry Road.

Thunderstorm Wind, Edmonson

When
June 23, 2:18 PM CST
Where
Edmonson County, 0.61 mi N of Kyrock
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.279, -86.251

A tree fell on a power line on Nolin Dam Road.

Thunderstorm Wind, Jefferson

When
June 23, 3:41 PM EST
Where
Jefferson County, 0.88 mi SW of Riverside Gardens
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.170, -85.890

ASOS reported a 56 mph wind gust at Louisville International Airport.

Thunderstorm Wind, Barren

When
June 23, 2:50 PM CST to 2:55 PM CST
Where
Barren County, 0.88 mi NW of Glasgow
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
36.990, -85.910

Several trees and power lines were down in northern Barren County.

Thunderstorm Wind, Jefferson

When
June 23, 3:55 PM EST
Where
Jefferson County, 1.09 mi W of St Matthews
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.250, -85.650

A large tree blew down.

Thunderstorm Wind, Oldham

When
June 23, 4:00 PM EST
Where
Oldham County, 1.48 mi NNW of Buckner
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.400, -85.440

Numerous trees and power lines were down across the county.

Thunderstorm Wind, Shelby

When
June 23, 4:02 PM EST
Where
Shelby County, 2.01 mi S of L S Park
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.171, -85.399

A tree was reported down on the 5500 block of Fisherville Road. Several other trees were also reported down across the county.

Thunderstorm Wind, Metcalfe

When
June 23, 3:10 PM CST to 3:14 PM CST
Where
Metcalfe County, 0.55 mi W of Edmonton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.980, -85.610

Several trees were reported down in central Metcalfe County.

Thunderstorm Wind, Shelby

When
June 23, 4:26 PM EST
Where
Shelby County, 0.95 mi SSW of Christianburg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.267, -85.105

A tree blew down on Heizville Road and Highway 12.

Thunderstorm Wind, Adair

When
June 23, 3:45 PM CST to 3:47 PM CST
Where
Adair County, 1.38 mi N of Columbia
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.120, -85.300

Several trees were reported down in central Adair County.

Thunderstorm Wind, Boyle

When
June 23, 4:58 PM EST to 5:00 PM EST
Where
Boyle County, Perryville
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
37.650, -84.950

Several trees were reported down in Perryville.

Thunderstorm Wind, Russell

When
June 23, 4:10 PM CST
Where
Russell County, Horntown
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.070, -85.000

Trees and power lines were down.

Thunderstorm Wind, Scott

When
June 23, 5:15 PM EST
Where
Scott County, 2.36 mi SSW of Great Crossing
Measured
53 kt (61 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.190, -84.620

A large tree was reported down in the roadway in the 600 block of Cane Run.

Thunderstorm Wind, Clark

When
June 23, 6:15 PM EST to 6:20 PM EST
Where
Clark County, 1.77 mi ESE of Winchester
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.970, -84.150

Several trees were down across Clark County.

Thunderstorm Wind, Ohio

When
June 23, 5:35 PM CST to 5:40 PM CST
Where
Ohio County, 1.65 mi E of Hartford
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.450, -86.890

Trees and power lines were down in central Ohio County.

Thunderstorm Wind, Hancock

When
June 23, 5:58 PM CST
Where
Hancock County, 1.52 mi SSW of Hawesville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.879, -86.760

A tree was down on Tick Ridge Road.

Thunderstorm Wind, Madison

When
June 24, 4:03 PM EST
Where
Madison County, 1.41 mi NNE of White Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.840, -84.323

A barn and outbuilding on Colonel Road just south of Exit 95 off of Interstate 75 were damaged in high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841809, 841569, 841570, 841571, 841572, 841596, 841573, 841574, 841576, 841579, 841581, 841582, 841583, 841584, 841585, 841588, 841592, 841593, 841594, 841831.